Hail, Cumberland
- When
- August 2, 5:40 PM EST
- Where
- Cumberland County, Plainfield
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.200, -77.283
Quarter sized hail was reported in Plainfield.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 2, 1:45 PM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 245 PM EDT FRI AUG 2 2002 SHORT TERM...CONVECTION NOW FIRING UP OVER ENTIRE CWA IN RESPONSE TO WEAK COLD FRONT CROSSING AREA. SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHERN PA. SHEAR PROFILE NEARLY UNIDIRECTIONAL AND MAX WINDS IN PROFILE AROUND 35 KTS SO PULSE STORMS LOOK TO BE MAIN THREAT. SOUNDING SHOW WET DOWNBURSTS COULD LEAD TO DAMAGING WINDS. WBZ UP AROUND 14K FEET SO HAIL A LESSER THREAT. FRONT SHOULD CLEAR ALL BUT EXTREME SOUTH BY 12Z SAT. WENT CHANCE POPS FOR SOUTHERN AREAS TOMORROW MORNING BUT DECIDED TO REMOVE WEATHER FROM ALL AREAS TOMORROW AFTERNOON BASED ON MOS GUIDANCE. SUN SHOULD BE MAINLY DRY. NEXT FRONT APPROACHES MON/TUES. EXTENDED...02/00Z MRF AGAIN PROMOTING THE IDEA OF A COOL DOWN NEXT WEEK AS LARGE TROUGHS DEVELOP OVER WEST AND EAST COAST OF CONUS WITH 5960M H500 HIGH OVER CENTRAL US. MRF HEIGHT FIELDS VERY SIMILAR TO YESTERDAYS 12Z ECMWF RUN AND ENSEMBLES ALSO SUPPORT A RETURN TO SEASONABLE WEATHER...SO WILL GO WITH COOLER/DRY WEATHER AFTER FRONTAL PASSAGE MON/TUES. BUMPED UP MRF MOS MINS/MAXES A COUPLE OF DEGREES AS ECMWF 850 TEMPS NOT QUITE AS LOW AS MRF. .CTP...SEVERE THUNDERSTORM WATCH FOR NORTHERN PENNSYLVANIA TIL 7PM. DIRIENZO
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-021745- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 121 PM EDT FRI AUG 2 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING... A COLD FRONT WILL MOVE INTO WESTERN PENNSYLVANIA THIS AFTERNOON INCREASING THE CHANCE OF THUNDERSTORMS. DUE TO THE VERY WARM... HUMID AND POTENTIALLY UNSTABLE AIR MASS IN PLACE...ANY THUNDERSTORMS THAT FORM WILL TEND TO BE STRONG. SOME OF THESE THUNDERSTORMS MAY BE SEVERE AND COULD CONTAIN STRONG WINDS OR LARGE HAIL. HEAVY RAINFALL FROM THE STORMS MAY CAUSE PONDING ON ROADWAYS WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DEVOIR
PAZ005-006-010>012-017>019-037-041-042-045-046-049-051>053-022300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 144 PM EDT FRI AUG 2 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MCKEAN...MONTOUR...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA... NORTHERN LYCOMING...NORTHUMBERLAND...CLEARFIELD...NORTHERN CENTRE... SOUTHERN LYCOMING...COLUMBIA...CAMERON...POTTER...ELK...NORTHERN CLINTON...SULLIVAN AND UNION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES AND POSSIBLE WARNINGS. DEVOIR
PAZ005-006-010>012-017>019-037-041-042-045-046-049-051>053-022230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 627 PM EDT FRI AUG 2 2002 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... MCKEAN...MONTOUR...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA... NORTHERN LYCOMING...NORTHUMBERLAND...CLEARFIELD...NORTHERN CENTRE... SOUTHERN LYCOMING...COLUMBIA...CAMERON...POTTER...ELK...NORTHERN CLINTON...SULLIVAN AND UNION. THE THREAT FOR SEVERE WEATHER IN THE WATCH AREA HAS ENDED. THUNDERSTORMS HAVE MOVED TO THE SOUTH AND DISSIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
640 PM EDT FRI AUG 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM SHEFFIELD PA WIND DAMAGE
08/02/02 WARREN TREES AND WIRES DOWN
0315 PM DUNCANON PA 1.75 INCH HAIL
08/02/02 PERRY
0330 PM KANE PA WIND DAMAGE
08/02/02 MCKEAN TREE DOWN WETMORE TWP
0450 PM WELLSVILLE PA 1.50 INCH HAIL
08/02/02 YORK REPORTED BY SPOTTERS
0450 PM WELLSVILLE PA WIND DAMAGE
08/02/02 YORK SEVERAL TREES DOWN
REPORTED BY SPOTTERS
0500 PM WELLSVILLE PA .88 INCH HAIL
08/02/02 YORK REPORTED BY SPOTTERS
0500 PM HYNER PA WIND DAMAGE
08/02/02 CLINTON TREES AND WIRES DOWN
0615 PM 3 S SHIPPENSBURG PA WIND DAMAGE
08/02/02 FRANKLIN LARGE TREE LIMBS DOWN ON
ROAD REPORTED BY SPOTTERS
0635 PM 1 E SHIPPENSBURG PA .75 INCH HAIL
08/02/02 CUMBERLAND REPORTED BY SPOTTERS
MMDThe State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was reported in Plainfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311595.